Constipation side effect of clozapine

Constipation is a common and potentially very serious side effect of clozapine. Constipation can result in ileus, a medical emergency or death if not detected and managed. Management of constipation starts with prevention. Patients’ medications should be reviewed. Opiates and medications with anticholinergic activity (e.g., benztropine, diphenhydramine) should be reduced or stopped if possible. When starting clozapine in a patient at increased risk for constipation or an older patient, consider also starting a stool softener (e.g. docusate, Colace) or psyllium (e.g. Metamucil). Patients and families should be educated about constipation, and bowel function should be monitored. Activity and exercise should be encouraged to stimulate motility. Constipation should be reported promptly to clinicians. Constipation should be treated. First line treatments include stool softeners (e.g. docusate, Colace), or osmotic laxatives (e.g. lactulose, Enulose, polyethylene glycol, Miralax, bisacodyl, Dulcolax). Second line treatments include stimulant laxatives (e.g., Senna, Senokot, Senna tea, cascara, sodium picosulfate). Treatments are often combined when necessary. Effective treatments should be continued. There is less experience with other treatments, such as linaclotide, plecanatide, and lubiprostone. If constipation persists, an enema (e.g., Fleet) should be considered. If constipation is severe or does not resolve, the patient should obtain urgent medical care.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

X